Nebraska, 2023

Drought in Nebraska, February 1 to 28, 2023

February 1 to 28, 2023 · NWS GID · 21 events in 21 counties and zones

S. Drought Monitor (USDM), with at least portions of seven counties featuring worse-off Extreme Drought (D3).

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Throughout February 2023, all-or-part of 21 of the 24 South Central Nebraska counties continued to be assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with at least portions of seven counties featuring worse-off Extreme Drought (D3). This marked the 13th consecutive month that D2 plagued parts of the local area and the seventh straight month with at least limited coverage of D3. Although the lingering, longer-term drought situation remained firmly intact, much of the area saw encouraging trends for the second straight month, with most places picking up near-to-above-normal precipitation (see below for more Feb. precipitation details). Focusing on county-level USDM drought category specifics during February, there was actually no change whatsoever across the area over the course of the month. The month opened and closed with at least portions of 21 counties containing D2, with D2 blanketing the majority of real estate along/north of the Highway 6 corridor. In fact, only three of the southeastern-most local counties (Webster/Nuckolls/Thayer) remained entirely void of D2 through February...holding onto a varied mix of Moderate Drought (D1) and Abnormally Dry (D0) conditions. On the worst-off side of things, roughly one-eighth of South Central Nebraska spent the month in D3, the majority concentrated within the northeast quadrant of the area. This included all of Nance County, most of Merrick County, and at least small portions of Greeley, Howard, Polk, and Hall counties. Meanwhile, well off to the southwest, a separate area of D3 also afflicted southwestern Furnas County.

Turning to February 2023 precipitation details, although total amounts were not nearly enough to put a significant dent in drought categories (due to the winter months being the overall-driest months of the year on average), February nonetheless carried over some promising trends from January. Nearly two-thirds of the area measured at least slightly above normal monthly precipitation, and the entire domain received at least half-normal amounts (meaning nobody was bone-dry). The majority of the 24-county area totaled between 0.50-1.25 inches, or roughly 66-166 percent of normal. The overall-highest totals focused within counties between Interstate 80 and the Kansas border, bolstered in large part by a fairly significant mid-month winter storm that dumped 4-8 of snow over most of that area. Meanwhile, the overall-lowest February precipitation amounts focused within far northern/west-central local counties...particularly Valley, Greeley and western Dawson. Per over 100 NWS and NeRAIN/CoCoRaHS observers, some of the highest February tallies featured: 1.58 three miles west of Clay Center, 1.51 six miles south of Wilcox, 1.45 at Alma and 1.40 in Beaver City. In the Tri Cities, all three official airport stations recorded above normal totals between 0.88-1.16, actually marking the wettest February since 2016 in Grand Island/Hastings and the wettest since 2000 in Kearney. On the less fortunate side of the precipitation ledger, some of the lowest February totals included: 0.44 in the Elyria area, 0.46 in Ord, 0.49 near Arcadia and 0.52 in Gothenburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 31, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Jan 31, 11:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1124 PM CST Tue Jan 31 2023

...Aviation Update...

.DISCUSSION...(This evening through Tuesday)
Issued at 311 PM CST Tue Jan 31 2023

Key Messages:

* Forecast for the upcoming week is currently dry. Main area of
  uncertainty in that is focused in the Mon/Tue timeframe.

* Nights with the coldest wind chill values looks to be tonight
  through Friday morning. Values around -10 to -15 will be
  possible.

* Warmest highs are currently expected to be Saturday through
  Monday, with plenty of 40s forecast and perhaps some low 50s.

Quiet conditions reign across the region this afternoon, with no
shortage of sunshine. Upper level and satellite data show generally
westerly flow in place over the Central Plains, as a low amplitude
trough passes through, while ridging remains along the West Coast
and an area of low pressure spins near the CA/Baja border. The
surface pattern remains on the weaker side, with high pressure
extending from the Southern Plains northeastward into the Midwest.
Winds are west-southwesterly, with speeds peaking around 10 MPH. No
big surprises with temperatures, if anything a few spots may
ultimately end up a few degrees short of expectations. Temps are
currently in the mid teens to low 20s for most locations.

Tonight through the end of the work week...

Overall, no notable changes were made to the forecast for this
period, which remains dry. In the upper levels, models are in good
agreement showing continued generally zonal flow across the region
on Wednesday...before a weak shortwave disturbance slides through
during the evening/overnight hours. At this point the main impact
from this disturbance is the passage of a sfc frontal boundary,
which will bring the potential for increased NNW winds to the CWA
for Thursday. There are some uncertainties with the timing of the
cooler air with the front, resulting in lower confidence for highs
on Thursday...if it makes its push during the afternoon, daytime
highs may be met earlier in the day, with steady/falling afternoon
temps, especially across the northern half of the CWA. Forecast
highs for Wednesday are in the low-mid 30s, Thursday is upper 20s
north to near 40 south. The more notable impact on temps looks to be
Thursday night-Friday morning, when lows are forecast to drop into
the single digits for most locations.

This bout of colder air looks to be short lived, exiting the area to
the east for Friday. Models are in good agreement showing upper
level ridging sliding east, and moderating temps aloft. Winds are
expected to switch back to the south Friday morning, and some breezy
conditions are not out of the question during the afternoon. Highs
for Friday are in the 30s/40s, with lows Friday night only dropping
into the 20s.

This weekend into early next week...

Similar to the short-mid term, no significant changes overall to the
forecast. The forecast currently is dry, but there is uncertainty in
that, mainly in the Monday night-Tuesday time frame. Models are in
good agreement keeping things dry through the weekend, even with yet
another shortwave disturbance crossing the Plains on Saturday. The
main impact with that system looks to be another sfc frontal
boundary passing through, and another shot at breezy NWrly winds.
Currently expecting warmer highs for the weekend, with widespread
40s, but the timing of the boundary on Saturday could impact its
highs.

For Monday into Tuesday, models show a stronger trough digging south
into the region, but show differences with precip potential. Current
forecast highs for Monday remain well into the 40s and perhaps low
50s, with a cooler Tuesday in the 30s/low 40s. Not a ton of
confidence that far out at this point.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1122 PM CST Tue Jan 31 2023

VFR conditions expected. Mostly clear skies expected through the
daytime Wednesday, with only a few higher-level clouds on
Wednesday night.

Southwest winds up to around 10kts through the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP
AVIATION...Mangels
Hazardous weather outlook, Jan 31, 8:50 AM CST, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
850 AM CST Tue Jan 31 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
850 AM CST Tue Jan 31 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Valley

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Greeley

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Nance

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Sherman

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Howard

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Merrick

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Polk

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Dawson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Buffalo

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Hall

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Hamilton

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, York

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Drought, Gosper

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Phelps

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Kearney

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Adams

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Clay

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Fillmore

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Drought, Furnas

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Harlan

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Franklin

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081315, 1081316, 1081317, 1081318, 1081319, 1081320, 1081321, 1081322, 1081323, 1081324, 1081325, 1081326, 1081327, 1081328, 1081329, 1081330, 1081331, 1081332, 1081333, 1081334, 1081335.